Alert archive / Louisiana / Flash Flood Watches in 2018
Flash Flood Watch 9, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood watch at Dec 27, 2018, 3:23 PM CST for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2018, 3:23 PM CST (21:23 UTC)
- Expired
- Dec 28, 2018, 9:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Lake Charles, LA
- Flood severity
- None
Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA
The radar
The Lake Charles radar (KLCH), 129 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 497 m²/s²
- 0-3 km storm-relative helicity
- 738 m²/s²
- Significant tornado parameter
- 4.5
- Supercell composite
- 17.5
The text
As transmitted.
406 WGUS64 KLCH 272123 FFALCH URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lake Charles LA 323 PM CST Thu Dec 27 2018 ...Heavy Rainfall remains possible tonight... .A cold front is becoming stationary over southern Acadiana. This will keep showers and thunderstorms training across the region through this evening into tonight.. LAZ033-043>045-052>055-280530- /O.NEW.KLCH.FF.A.0009.181227T2123Z-181228T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ St. Landry-Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia- St. Mary-Lower St. Martin- Including the cities of Lawtell, Opelousas, Eunice, Crowley, Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, Abbeville, Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, Centerville, Franklin, Patterson, Berwick, Bayou Vista, and Stephensville 323 PM CST Thu Dec 27 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Lake Charles has issued a * Flash Flood Watch for portions of central Louisiana, south central Louisiana, and southwest Louisiana, including the following areas, in central Louisiana, St. Landry. In south central Louisiana, Iberia, Lafayette, Lower St. Martin, St. Mary, and Upper St. Martin. In southwest Louisiana, Acadia and Vermilion. * Through late tonight * A slow moving front could result in thunderstorms producing heavy rainfall training over the same areas for several hours. Rainfall totals of 1 to 3 inches are expected across much of area tonight, but localized areas with rainfall totals in excess of 4 inches could occur. This is in addition to the heavy rainfall that has fallen across portions of the area today. If these heavier rains fall over a short period of time, they could produce localized areas of flash flooding especially in low lying and poorly drained areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
586 WGUS64 KLCH 280525 FFALCH Flood Watch National Weather Service Lake Charles LA 1125 PM CST Thu Dec 27 2018 ...Rainfall that could cause run-off issues possible tonight... .Showers and a few thunderstorms ahead of an approaching slow moving cold front will continue over Acadiana through the overnight. Since grounds are saturated with some standing water on roadways from earlier rainfall, this activity may cause additional minor flooding. The rain will be ending by daybreak as drier air behind a cold front moves in. LAZ033-043>045-052>055-281200- /O.CON.KLCH.FF.A.0009.000000T0000Z-181228T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ St. Landry-Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia- St. Mary-Lower St. Martin- Including the cities of Lawtell, Opelousas, Eunice, Crowley, Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, Abbeville, Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, Centerville, Franklin, Patterson, Berwick, Bayou Vista, and Stephensville 1125 PM CST Thu Dec 27 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... The Flash Flood Watch continues for * Portions of central Louisiana, south central Louisiana, and southwest Louisiana, including the following areas, in central Louisiana, St. Landry. In south central Louisiana, Iberia, Lafayette, Lower St. Martin, St. Mary, and Upper St. Martin. In southwest Louisiana, Acadia and Vermilion. * Until 6 AM CST Friday * Heavy rainfall of 2 to 5 inches has fallen across portions of Acadiana on Thursday, producing saturated grounds and some ponding of water on roadways. Additional showers and a few thunderstorms may produce 1 to 2 inches of rainfall overnight. If these rainfall amounts materialize, flash flooding will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
305 WGUS64 KLCH 281035 FFALCH URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lake Charles LA 435 AM CST Fri Dec 28 2018 ...Rainfall that could cause run-off issues this morning... .Showers and a few thunderstorms will continue to train across south central Louisiana parishes. The front is moving slowly to the east and most of the rainfall will end during the morning hours. Since grounds are saturated with standing water on roadways from earlier rainfall, this activity may cause additional minor flooding. LAZ054-055-281500- /O.EXT.KLCH.FF.A.0009.000000T0000Z-181228T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ St. Mary-Lower St. Martin- Including the cities of Morgan City, Burns Point, Centerville, Franklin, Patterson, Berwick, Bayou Vista, and Stephensville 435 AM CST Fri Dec 28 2018 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... The Flash Flood Watch is now in effect for * A portion of south central Louisiana, including the following areas, Lower St. Martin and St. Mary. * Until 9 AM CST this morning * Heavy rainfall of 2 to 5 inches has fallen across portions of Acadiana on Thursday, producing saturated grounds and some ponding of water on roadways. Additional showers and a few thunderstorms may produce 1 to 2 inches of rainfall. If these rainfall amounts materialize, flash flooding will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ LAZ033-043>045-052-053-281200- /O.CON.KLCH.FF.A.0009.000000T0000Z-181228T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ St. Landry-Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia- Including the cities of Lawtell, Opelousas, Eunice, Crowley, Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, Abbeville, Intracoastal City, Meaux, Forked Island, Kaplan, and New Iberia 435 AM CST Fri Dec 28 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... The Flash Flood Watch continues for * Portions of central Louisiana, south central Louisiana, and southwest Louisiana, including the following areas, in central Louisiana, St. Landry. In south central Louisiana, Iberia, Lafayette, and Upper St. Martin. In southwest Louisiana, Acadia and Vermilion. * Until 6 AM CST early this morning * Heavy rainfall of 2 to 5 inches has fallen across portions of Acadiana on Thursday, producing saturated grounds and some ponding of water on roadways. Additional showers and a few thunderstorms may produce additional rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at Dec 27, 11:51 AM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Dec 27, 11:51 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1151 AM CST Thu Dec 27 2018
.DISCUSSION...
For 18z TAF issuance.
&&
.AVIATION...
Local 88Ds currently show the squall line moving into the
KLFT/KARA areas where heavier precip/lower visibilities are being
carried in the short-term. Behind the line, ceilings/visibilities
have risen to VFR levels and are progged to remain so through the
remainder of the forecast period. Light and somewhat variable
winds are expected until the frontal passage when a slightly
elevated nrly flow will develop.
25
&&
.PREV DISCUSSION... /issued 512 AM CST Thu Dec 27 2018/
DISCUSSION...
A squall line extends from northwest Louisiana southwest to the
central Texas coast this morning. This line is producing copious
amounts of rains along with lightning ahead of the first front
that is projected through the region today. The storm system is
being enhanced by warm gulf moisture spilling in from the gulf as
dew points are running in the upper 60s. Winds at 850 are around
45 knots with CAPE approaching 950 j/kg.The LFC and LCL remain
just off surface with helicity from sfc to 2 km 216 m2/s2 and
precip water above 1.50 inches. The strongest mid-level support
still lies back to the northwest somewhat at this time. There is a
Tornado Watch posted for all of southeast Texas and southwest
Louisiana with the watch extending into south central Louisiana at
this time. This will be in effect until 11 am. In addition winds
remain brisk over the coastal counties and parishes ahead of the
front and a Wind Advisory has been extended till noon today. The
storm line is moving slowly and is going to produce copious
amounts to rainfall with most locations receiving around two
inches of rainfall with isolated amounts above four inches where
storms train for several hours.
The frontal activity is expected to push on through southeast
Texas and southwest Louisiana by later this afternoon but looks
to become hung up over southeast Louisiana and extend into
Mississippi. Friday looks to be the only day where rain activity
will be at a minimum but rains will again develop over the
weekend and into next week. Storms are expected to taper off by
Monday with the next frontal passage towards the middle of the
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 68 46 62 45 / 100 20 10 20
LCH 70 50 65 50 / 100 20 10 20
LFT 72 54 65 52 / 80 70 20 20
BPT 70 49 66 51 / 100 10 10 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until noon CST today for LAZ041>045-052>055-073-
074.
Coastal Flood Advisory until 4 PM CST this afternoon for LAZ041-
052>054-073-074.
TX...Wind Advisory until noon CST today for TXZ215-216.
Coastal Flood Advisory until 4 PM CST this afternoon for TXZ215-
216.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ452-455-
472-475.
Small Craft Advisory until 3 PM CST this afternoon for GMZ450-
470.
Small Craft Exercise Caution from 3 PM this afternoon to 6 PM
CST this evening for GMZ450-470.
Small Craft Exercise Caution until 6 PM CST this evening for
GMZ430-432-435.
&&Hazardous weather outlook, Dec 27, 4:32 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 432 AM CST Thu Dec 27 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 281045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 432 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Strong thunderstorms will rumble through southeast Texas and southwest Louisiana this morning. A Tornado Watch has been posted until 11 am. Storm activity is expected to taper off over southeast Texas and southwest Louisiana this afternoon but will continue in south central Louisiana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Tomorrow will see a break in the rains but rains return on Saturday and Sunday and into the first part of next week. As a result of the rains look for the rivers to rise with some locations moving into flood. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-281045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 432 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Very windy in the coastal waters with Gale Force winds possible through 6 am and then a Small Craft Advisory has been posted into the afternoon hours. Seas will start out 7 to 10 feet and slowly fall into the afternoon hours as winds begin to relax. Storms will continue in the coastal waters of south central Louisiana into the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Things will settle a bit on Friday with winds picking back up on Saturday into Sunday. Look for storms continuing in the coastal waters over the weekend. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Dec 27, 1:39 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
139 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM TSTM WND DMG 1 WNW CHURCH POINT 30.41N 92.23W
12/27/2018 ACADIA LA PUBLIC
PICTURES AND LOCAL NEWS VIDEO OF A TREE DOWN OVER W.
MARTIN LUTHER KING DR. TIME ESTIMATED BY RADAR.
&&
STWLocal storm report, Dec 27, 2:15 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND DMG 3 NE BEAUMONT 30.12N 94.11W
12/26/2018 JEFFERSON TX PUBLIC
LOCAL NEWS STATION PHOTO OF LARGE TREE UPROOTED AND BLOWN
ONTO STORAGE SHED OFF OF THE 1000 BLOCK OF TRINIDAD ST.
IN NORTH BEAUMONT.
&&
STWLocal storm report, Dec 27, 2:22 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
222 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND DMG 6 SSW BEAUMONT 30.01N 94.18W
12/26/2018 JEFFERSON TX PUBLIC
LOCAL NEWS PHOTO OF UTILITY POLES BLOWN OVER NEAR FORD
PARK SOUTH OF BEAUMONT. UTILITY POLES ALSO REPORTED DOWN
IN PORT NECHES.
&&
STWLocal storm report, Dec 27, 2:38 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
238 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM NON-TSTM WND DMG 2 WNW NEW IBERIA 30.01N 91.84W
12/26/2018 IBERIA LA EMERGENCY MNGR
EM REPORT OF SECONDARY ROOF OF MOBILE HOME TORN OFF AT
LYNNE CIRCLE IN NEW IBERIA.
&&
STWLocal storm report, Dec 27, 2:54 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG 3 WNW ST. MARTINVILLE 30.13N 91.89W
12/27/2018 ST. MARTIN LA EMERGENCY MNGR
TERRACE HWY. CLOSED NEAR AUBREY-OZENNE RD. DUE TO A TREE
DOWN ACROSS THE HIGHWAY. TIME ESTIMATED BY RADAR.
&&
STWLocal storm report, Dec 27, 3:14 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
314 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD 1 ENE EUNICE 30.49N 92.40W
12/27/2018 ST. LANDRY LA PUBLIC
VIDEO AND NUMEROUS PHOTOS SHOWING HIGH WATER ACROSS
ROADWAYS WITH WATER APPROACHING SEVERAL HOMES AND
BUSINESSES.
&&
STWThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 8:05 PM CST | Gale Warning | LCH | 10 hr | |
| Dec 26, 8:05 PM CST | Small Craft Advisory | LCH | 33 hr | |
| Dec 27, 6:38 AM CST | Tornado Warning | LCH | Rapides, Vernon | 37 min |
| Dec 27, 7:11 AM CST | Tornado Warning | LCH | Vernon | 34 min |
| Dec 27, 7:11 AM CST | Tornado Warning | LCH | Calcasieu | 34 min |
| Dec 27, 7:37 AM CST | Tornado Warning | LCH | Calcasieu | 19 min |
| Dec 27, 8:30 AM CST | Severe Thunderstorm Warning | LCH | Allen, Calcasieu, Jefferson Davis | 30 min |
| Dec 27, 8:36 AM CST | River Flood Warning | LCH | Calcasieu | 12 hr |
| Dec 27, 8:41 AM CST | Tornado Warning | LCH | Allen, Evangeline, Rapides | 34 min |
| Dec 27, 8:41 AM CST | Tornado Warning | LCH | Allen, Evangeline | 22 min |
| Dec 27, 9:00 AM CST | Coastal Flood Advisory | LCH | Cameron | 7 hr |
| Dec 27, 9:14 AM CST | Tornado Warning | LCH | Avoyelles, Evangeline, Rapides | 31 min |
| Dec 27, 9:28 AM CST | Tornado Warning | LCH | Avoyelles, Evangeline, Saint Landry | 32 min |
| Dec 27, 9:36 AM CST | Areal Flood Advisory | LCH | Acadia, Allen, Avoyelles, Calcasieu, Evangeline, Iberia and 6 more | 5 hr |
| Dec 27, 9:42 AM CST | Tornado Warning | LCH | Acadia, Cameron, Jefferson Davis, Vermilion | 33 min |
| Dec 27, 9:55 AM CST | Flash Flood Warning | LCH | Acadia, Calcasieu, Evangeline, Jefferson Davis | 3 hr |
| Dec 27, 9:57 AM CST | Flash Flood Warning | LCH | Avoyelles, Rapides | 3 hr |
| Dec 27, 10:14 AM CST | Tornado Warning | LCH | Acadia, Lafayette, Vermilion | 31 min |
| Dec 27, 10:21 AM CST | Flash Flood Warning | LCH | Acadia | 2 hr |
| Dec 27, 11:03 AM CST | Flash Flood Warning | LCH | Saint Landry | 3 hr |
| Dec 27, 11:22 AM CST | Flash Flood Warning | LCH | Lafayette, Vermilion | 3 hr |
| Dec 27, 12:07 PM CST | Flash Flood Warning | LCH | Vermilion | 113 min |
| Dec 27, 12:50 PM CST | Flash Flood Warning | LCH | Iberia, Saint Martin | 3 hr |
| Dec 27, 1:49 PM CST | River Flood Warning | LCH | Lafayette, Vermilion | 69 hr |
| Dec 27, 2:10 PM CST | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 4 days |
| Dec 27, 2:10 PM CST | River Flood Warning | LCH | Beauregard | 4 days |
| Dec 27, 2:10 PM CST | River Flood Warning | LCH | Allen | 4 days |
| Dec 27, 2:46 PM CST | Areal Flood Advisory | LCH | Saint Martin, St. Mary | 119 min |
| Dec 27, 4:46 PM CST | Areal Flood Advisory | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more | 3 hr |
Nearby
Flash Flood Watches in Louisiana, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.